ADHD

31 January 2012

Experts want suicide risk warning on ADHD drug

Parents of children who take Focalin (dexmethylphenidate) for attention deficit disorder should be warned about the risk of suicidal thoughts, US paediatric health advisers said.

Parents of children who take Focalin (dexmethylphenidate) for attention deficit disorder should be warned about the risk of suicidal thoughts, US paediatric health advisers said.

Several members of an advisory committee to the US Food and Drug Administration asked the agency to change the label for the commonly used drug, made by Swiss drug maker Novartis AG, to reflect this risk. The drug is approved for children aged 6 or older.

The FDA often follows the advice of its committees, although it is not required to.

The FDA said it received eight reports of suicidal thoughts for children or adolescents who took the drug over the past six years, and four of the cases appeared to be linked to the medicine. The link for the remaining cases was less clear.

Number of ADHD kids is sky high

"The suicidal ideation seems to be pretty serious," said Dr Sheldon Kaplan, panel member and chief of infectious diseases at Texas Children's Hospital.

But the FDA said the risk of suicidal thoughts did not appear in clinical trials for Focalin, and the later reports were a tiny number compared to how many children used the drug.

"I'm somewhat puzzled by the focus of suicidal ideation," said Tom Laughren, head of the FDA's psychiatric products division, in response to the panel's recommendation.

"These drugs are very widely used. And what you're seeing here are a handful of reports that are difficult to interpret with regard to causality," he said.

The number of children diagnosed with attention deficit hyperactivity disorder (ADHD) has skyrocketed in recent years, with the condition now affecting 3% to 5% of kids globally.

Changes to be made to Focalin’s label

The FDA said about 1.8 million children received prescriptions for Focalin or its generic versions from May 2005 to July 2011.

The label for Focalin already warns patients that they may have new psychotic or manic symptoms after taking the drug, but does not mention suicidal thoughts.

The advisory committee and FDA reviewers also recommended a change to Focalin's label to reflect the risk of anaphylaxis and angioedema.

Novartis said it will make any necessary changes to Focalin's label after discussing them with the FDA.

"Novartis is committed to patient safety and will continue to work closely with the FDA as the agency completes its review," said Brandi Robinson, spokeswoman for the company.

(Anna Yukhananov, Reuters Health, January 2012) 

Read more:

Kids, ADHD and parents

Attention deficit hyperactivity disorder

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Add your comment
Comment 0 characters remaining

Ask the Expert

ADHD Expert

Delia Strondl is a Registered Career Counsellor focusing on both school readiness and career counselling. She achieved her honours in Psychology and completed a career counselling internship. Since then, she has been working with children with a variety of learning difficulties including ADHD and Cerebral Palsy. Read more

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules